Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 227, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 24, 2002, 3:16 PM EDT for Washington County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 3:16 PM EDT (19:16 UTC)
- Expired
- Aug 24, 2002, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Washington County, TN
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:30 PM EDT | Thunderstorm Wind | Johnson City, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS54 KMRX 241916 SVRMRX TNC179-241945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EAST TENNESSEE * UNTIL 345 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AVONDALE...OR 4 MILES WEST OF JOHNSON CITY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSON CITY AROUND 325 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3644 8251 3628 8256 3623 8238 3639 8232 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SAT AUG 24 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 915 PM EDT SAT AUG 24 2002 MOST OF THE SHOWERS HAVE DIMINISHED OVER THE FORECAST AREA SO HAVE UPDATED FORECAST TO REFLECT THIS CHANGE. AVN MODEL SHOWS CURRENT PRECIP OVER MIDDLE AND WEST TENNESSEE MAY IMPACT THE SOUTHERN VALLEY LATER TONIGHT...SO HAVE LEFT CHANCE PRECIPITATION IN SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA COUNTIES. NO OTHER CHANGES. ******************************************************************** AFTERNOON FORECAST DISCUSSION 300 PM EDT SAT AUG 24 2002 CURRENT SURFACE ANALYSIS SHOWS A WEAK COLD FRONT ALONG THE OHIO AND MID MISSISSIPPI VALLEYS...WITH AREA RADARS SHOWING SCATTERED TSTORMS ACROSS THE FORECAST AREA. SOUNDINGS INDICATE THAT THE LOCAL AIRMASS IS VERY MOIST (PRECIPITABLE WATER VALUES NEAR 2 INCHES) AND MODERATELY UNSTABLE (LIFTED INDICES NEAR -6 AND CAPES AROUND 3500 J/KG). THUS...WILL PLAN TO CONTINUE A MENTION OF SCATTERED TSTORMS OVERNIGHT AS THIS FRONT SLOWLY MOVES INTO THE AREA. MODELS ARE NOW INDICATING THAT THIS FRONT WILL NOT MAKE IT THROUGH THE FORECAST AREA UNTIL TOMORROW NIGHT...WHERE IT WILL LIKELY BECOME STATIONARY ALONG THE SPINE OF THE APPALACHIANS. THUS...WILL INTRODUCE A MENTION OF TSTORMS EVERYWHERE TOMORROW. AN UPPER-LEVEL LOW IS EXPECTED TO THEN DEVELOP SUNDAY NIGHT ACROSS THE TN VALLEY...WHICH WILL HELP DEVELOP A SURFACE LOW ALONG THIS STATIONARY FRONT ON MONDAY. IN THE EXTENDED...MODELS INDICATE THAT THE UPPER-LEVEL AND SURFACE LOWS WILL LINGER ACROSS THE TN VALLEY THROUGH THE REST OF THE WEEK. THUS...WILL INCLUDE A MENTION OF SHOWERS AND TSTORMS EVERY DAY FROM TUESDAY THROUGH SATURDAY. EXPECT MAINLY AFTERNOON AND EVENING ACTIVITY...BUT WILL NOT MENTION THIS IN THE ZONES SINCE CONVECTION COULD FORM ANY TIME DURING THE DAY OR NIGHT. AS FOR TEMPS...WILL TREND TOWARD THE WARMER NGM AND ETA NUMBERS THROUGH THE FORECAST PERIOD...SINCE BREAKS IN CLOUD COVER EXPECTED WITH ONLY SCATTERED CONVECTION. TEMPS LOOK TO RETURN TO MORE SEASONAL LEVELS FOR NEXT WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 72 88 68 86 / 30 40 30 40 TYS 70 87 66 84 / 30 30 30 40 TRI 66 85 63 82 / 30 20 30 40 OQT 70 87 66 84 / 30 30 30 40 .MRX... NC...NONE. TN...NONE. VA...NONE. DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 950 AM EDT SAT AUG 24 2002 NO UPDATES PLANNED THIS MORNING. SHOWERS HAVE DISSIPATED ACROSS THE CWA...BUT STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON WITH AN UNSTABLE ATMOSPHERE AND A FEW SHORTWAVES MOVING THROUGH. COLD FRONT NOT EXPECTED UNTIL THIS EVENING. POPS AND TEMPERATURES LOOK GOOD. GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 315 AM EDT SAT AUG 24 2002 MODELS CONTINUE TO ADVERTISE A SIGNIFICANT LONG WAVE PATTERN CHANGE OVER THE NEXT FEW DAYS AS THE PERSISTENT UPPER RIDGE OVER THE SOUTHEASTERN CONUS GIVES WAY TO A TROUGH. THIS TRANSITION WILL CAUSE AN INCREASE IN POPS OVER OUR FORECAST AREA AS A COLD FRONT APPROACHES LATE SATURDAY. HAVE CONTINUED WITH THE ONGOING CHANCE POPS IN THE FIRST PERIOD. AN UPPER LEVEL CLOSED LOW IS PROJECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION BE EARLY MONDAY. LOWERING HEIGHTS ASSOCIATED WITH THIS TRANSITION SUGGESTS THAT THE SIGNIFICANTLY ABOVE CLIMATOLOGY TEMPS WILL COME TO AN END ALSO...AT LEAST TEMPORARILY. MODEL TIME HEIGHTS SHOW MID AND UPPER LEVELS DRYING OUT CONSIDERABLY BY LATE SATURDAY. THEREFORE...EXPECT PRECIP TO GENERALLY END BY THE SECOND PERIOD. THUS...TEND TO FAVOR LOWER NGM MOS POPS THROUGH THE REMAINDER OF THE NEAR TERM. ONCE AGAIN...GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE. HAVE NOT STRAYED VERY FAR FROM THOSE NUMBERS. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION: CHA 92 72 91 70 / 40 20 10 10 TYS 89 69 88 68 / 50 20 10 10 TRI 85 65 84 62 / 50 20 10 10 OQT 89 69 87 67 / 50 20 10 10 LCM *********************************************************************
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 28 min |
| Aug 24, 2:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 42 min |
| Aug 24, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 23 min |
| Aug 24, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 42 min |
| Aug 24, 3:38 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.